Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 4, 2023, 2:24 PM PDT for Alpine County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2023, 2:24 PM PDT (21:24 UTC)
- Expired
- Jun 4, 2023, 3:15 PM PDT
- In force
- 51 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Alpine County, CA
The radar
The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537
WGUS55 KREV 042124
FFWREV
CAC003-042215-
/O.NEW.KREV.FF.W.0006.230604T2124Z-230604T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
224 PM PDT Sun Jun 4 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Alpine County in northern California...
* Until 315 PM PDT.
* At 224 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Tamarack Burn Scar. Flash flooding is
expected to begin shortly.
Excessive rainfall over the burn scar could result in debris flow
moving through the western portion of the Tamarack Burn Scar. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grover Hot Springs and Markleeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3870 11981 3869 11979 3863 11977 3863 11986
3870 11990 3872 11985
FLASH FLOOD...RADAR INDICATED
$$
TFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 1:05 PM PDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 4, 1:05 PM PDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Reno NV 105 PM PDT Sun Jun 4 2023 .SYNOPSIS... Showers and storms increase in coverage this afternoon and evening, delivering the chance of locally heavy rain, hail, and gusty winds. Above average temperatures will also encourage increased snowmelt rates through midweek. Elevated shower and thunderstorm chances return early this week along with cooler temperatures. Storms and near-normal temperatures remain in the forecast late week into next week. && .DISCUSSION... Our recent pattern has this forecaster, and likely many of you, wondering just where did that spring/summer ridge go? Well, one ridge parked over the US and Canada border has kept things dry and hot there. Canada has been dealing with hot temperatures and wildfires, which is something we usually start talking about this time of year in the Intermountain West. Another ridge has meandered the west-central Pacific Ocean for a few weeks, which has set us up in the middle with this persistent troughing. And let's talk a bit more about being stuck in the middle, as it pertains to today's forecast. We currently have the remnants of a cut-off center of circulation over the UT/NV border, which will provide moisture and instability from our east. We also have an inbound upper low that will begin to influence our storm behavior this evening into overnight. This could result in a few scenarios, both of which are represented (but not necessarily favored) in CAMs. One outcome could be very much like yesterday, where we will see storms firing over the Sierra that generally stay anchored to the area they initiated from. Yet another possibility involves the 600 mb steering flows shifting from the west- southwest ahead of the incoming low. This would cause the storms to begin to migrate east off the crest a bit before then moving north- northwest into northern Nevada. Storms that stay anchored may produce heavy rainfall amounts, which could lead to localized flash flooding. Any storms that build today additionally could contain small hail, gusty outflow winds and lightning, whether they stay anchored to the Sierra, or move along. Storm chances for the Sierra today are 15-25% for the northern Sierra, but from the Lake Tahoe Basin to the south chances increase to 40-60%. Chances then appear overnight in western Nevada of 10-20%, before we hit the reset button for Monday and set up for more storms. Tomorrow brings us a special case of the Mondays as our storm chances increase even more. The center of the next low will be along the California coast near Los Angeles. And much like it's predecessors, it will be a lingerer. Ensemble guidance indicates the low will meander for the first half of the week around SoCal. Storm chances will again be greatest along the Sierra for Monday (35-65%) while western Nevada gets in on less action (15-35%). Then looking ahead into Tuesday and Wednesday, the threat for storms positions along the Sierra and out into the western Nevada valleys. Chances increase to 25-65%, with the higher chances found along the Sierra crest and the Oregon border. This introduction of more unsettled weather also invites the temperatures to be held in check this week. Daytime convection will provide cloud cover most afternoons, which will limit insolation. As a result, after Monday's above normal highs (mid-to upper-80s in western Nevada, 60s to mid-70s for Sierra locations) we will see a return to near to below normal temperatures. Our averages here in the Reno-Carson-Minden areas hover in the upper-70s to 80, so expect this week's highs to hover around there. For the Tahoe Basin, averages are around mid- to upper-60s, which will be on the scene for this week. Temperatures could also drop in the vicinity of storms due to gusty outflows and rain- cooled air. Tired of hearing the same stormy story yet? Bummer, because I was just getting started! I will try to wrap up by mentioning this stormy trend isn't going anywhere soon. Chances for storms from midweek through the weekend are around 25-50%. Highest chances will again be found along the Oregon border, with some filtering into western Nevada valleys and out over the Basin and Range. Longer term outlooks signal near to below average temperatures to continue, as we stay under the influence of this persistent troughing over the region. HRICH && .AVIATION... * For today, there is a 35-55% of showers and storms in the Sierra affecting terminals KTRK-KTVL-KMMH. There is also a 10-25% chance for showers and thunderstorms in western NV and northeast CA, potentially impacting KRNO-KCXP-KMEV-KLOL. Otherwise, light winds and VFR will prevail. * There is a continued fair chance (10-20%) for patchy fog and attendant MVFR/IFR conditions for KTRK early Sunday morning, particularly between the 10Z-15Z time-frame. * Daily chances for showers and thunderstorm increase area-wide tomorrow through at least Wednesday. Chances are lower into late week, yet still suggesting showers and storms will be in the skies. McKellar/HRICH && .HYDROLOGY... * Warm temperatures today along with clear skies will drive increases in snowmelt into midweek. Developing cumulus could limit the solar insolation and the resulting snow melt late in the afternoons. * Prolonged moderate flooding will persist along the East Fork and Mainstem of the Walker River, with minor flooding anticipated to return to the West Fork through the Walker River Canyon. We'll also see the return of diurnally driven minor flood concerns along the West Fork of the Carson River at Woodfords. Minor flooding is forecast along the Humboldt at Imlay as the snowmelt flood wave arrives this afternoon. * Creeks and streams areawide will be running high, cold, and fast; with some potentially out of banks throughout portions of Mono County. As a result, banks may be unstable so take caution near waterway edges. * Thunderstorm chances return to the Sierra this afternoon with a 35-55% chance for a storm. Thunderstorm chances and coverage increase early this week for the Sierra, northeast CA, and western NV. Plan on a return of heavy rainfall, which may result in bursts of water in already brimming waterways. More storm coverage will provide a return of near or below normal temperatures and clouds, which will slow the diurnally driven snowmelt cycle. - Edan/McKellar && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, Jun 4, 12:26 PM PDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service RENO NV 1226 PM PDT Sun Jun 4 2023 CAZ070>073-NVZ001>005-061200- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 1226 PM PDT Sun Jun 4 2023 ...SHOWERS AND THUNDERSTORMS RETURN THIS WEEK... * Scattered to numerous showers and thunderstorms will develop each afternoon this week. Storms will be capable of producing frequent cloud to ground lightning, gusty outflow winds, small hail, and heavy rainfall. * If you have events or recreation outdoors this week, be sure to have a storm safety plan. A top priority should be a way to quickly seek shelter in the event that a thunderstorm forms nearby. If a sturdy building is not immediately available, a hard-top vehicle with the windows rolled up is a good option for protection from lightning. If possible, consider completing outdoor activities (hiking, biking, etc) in the morning before afternoon/evening thunderstorms develop. * Streams and mainstem rivers continue to flow fast and cold. Avoid recreating near fast-running and nearly full waterways or unstable surfaces by riverbanks. Daily showers/thunderstorms will increase the threat of flash flooding. Have a way to receive weather alerts! Get to higher ground immediately if a nearby river or stream rises quickly, if there is debris in the water, or if the water suddenly becomes muddy. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:56 PM PDT | Areal Flood Advisory | REV | Alpine | 109 min |
| Jun 4, 4:35 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 25 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.